Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 283, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 26, 2021, 6:37 PM EDT for Page County, Rockingham County, Shenandoah County, Virginia. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2021, 6:37 PM EDT (22:37 UTC)
- Expired
- Jul 26, 2021, 7:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Page County, VA, Rockingham County, VA, Shenandoah County, VA
The radar
The Sterling radar (KLWX), 111 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 6:41 PM EDT | TSTM WND DMG | 2 Ese Mount Clifton, VA | TREE DOWN ON THE 7000 BLOCK OF SOUTH MIDDLE ROAD |
| Jul 26, 6:44 PM EDT | TSTM WND DMG | 3 N New Market, VA | TREE DOWN ON QUICKSBURG ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
215
WUUS51 KLWX 262237
SVRLWX
VAC139-165-171-262300-
/O.NEW.KLWX.SV.W.0283.210726T2237Z-210726T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
637 PM EDT Mon Jul 26 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Southwestern Shenandoah County in northwestern Virginia...
Central Rockingham County in western Virginia...
Central Page County in northwestern Virginia...
* Until 700 PM EDT.
* At 636 PM EDT, a severe thunderstorm was located near Mount
Jackson, or 16 miles southwest of Woodstock, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Luray, Broadway, Timberville, Mount Jackson, New Market, Alma,
Kimball, Newport, Honeyville, Shenandoah Caverns, Leaksville,
Hamburg, Lacey Spring, Quicksburg, Fairview, Hawkinstown,
Forestville and Mount Clifton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 7891 3881 7861 3869 7836 3846 7872
TIME...MOT...LOC 2236Z 301DEG 11KT 3868 7869
HAIL...1.00IN
WIND...60MPH
$$
KJP2 follow-up statements
048
WWUS51 KLWX 262252
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
652 PM EDT Mon Jul 26 2021
VAC139-165-171-262300-
/O.CON.KLWX.SV.W.0283.000000T0000Z-210726T2300Z/
Shenandoah VA-Rockingham VA-Page VA-
652 PM EDT Mon Jul 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTH CENTRAL SHENANDOAH...EAST CENTRAL ROCKINGHAM AND CENTRAL
PAGE COUNTIES...
At 652 PM EDT, a severe thunderstorm was located near Mount Jackson,
or 16 miles southwest of Woodstock, moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Luray, Timberville, Mount Jackson, New Market, Alma, Kimball,
Newport, Honeyville, Shenandoah Caverns, Leaksville, Hamburg,
Quicksburg, Fairview and Hawkinstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3867 7879 3878 7860 3869 7836 3850 7865
TIME...MOT...LOC 2252Z 301DEG 11KT 3865 7864
HAIL...<.75IN
WIND...60MPH
$$
KJP519
WWUS51 KLWX 262302
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
702 PM EDT Mon Jul 26 2021
VAC139-165-171-262312-
/O.EXP.KLWX.SV.W.0283.000000T0000Z-210726T2300Z/
Shenandoah VA-Rockingham VA-Page VA-
702 PM EDT Mon Jul 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHENANDOAH...
EAST CENTRAL ROCKINGHAM AND CENTRAL PAGE COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 3867 7879 3878 7860 3869 7836 3850 7865
TIME...MOT...LOC 2302Z 301DEG 11KT 3866 7865
$$
KJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:39 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 26, 2:39 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 239 PM EDT Mon Jul 26 2021 .SYNOPSIS... A weak cold front will stall out over central Virginia into southern Maryland through Tuesday. Another weak cold front will approach from the north Wednesday while an upper-level disturbance passes through. A stronger cold front will pass through late Thursday into early Friday and high pressure will build overhead for Saturday before moving offshore Sunday. && .NEAR TERM /THROUGH TONIGHT/... A cold front has dropped south through our region from PA this afternoon and is currently located over parts central Virginia. Storms and showers have formed along and south of the front this afternoon with a one storm having already becoming severe. The Storm Prediction Center has issued SVR watch 392 for large portions of southern and central Virginia including Nelson and Albemarle counties from our forecast area. A combination of warm and humid conditions along and ahead of the front combined with modest CAPE will lead a threat for large hail and damaging winds. The main threat for strong to severe storms will be areas along and south of I-64 but I can't rule out a few stronger storms from forming north of the front this evening. Showers and thunderstorms will continue to be a threat this evening and coverage should start to lesson later this evening. Some CAM's indicate that showers and storms could reform further north over the DC metro this evening but confidence remains low on this threat especially with a northwesterly flow. PW's will be close to 2 inches ahead of the front that Flash Flooding will be a concern especially down in parts of Nelson and Augusta counties that have receive precipitation the past few nights. As the front progresses further north later this evening, the threat for strong storms and flash flooding will start to diminish as drier air slowly builds our region. Skies will become mostly clear overnight with winds becoming light out of the south. Fog will likely be a concern for areas down in central Virginia where precipitation will occur this afternoon. Overnight lows will be near to slight above normal in the 60s to lower 70s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... High pressure will briefly build into our region on Tuesday with light winds continuing out of the north. An upper trough north of the Great Lakes is expected to drop south into PA. Shortwave energy along the southern parts of the trough may produce some isolated showers on Tuesday. I believe the threat remains relatively for showers on Tuesday especially with a continued northwesterly flow aloft advecting in drier air into the region. The combination of mostly clear skies along with a light flow will allow temps to rise up into the low to mid 90s on Tuesday. Typically as we get temps up into the mid 90s, the heat indices will become an issue but the lack of moisture advection will limit heat indexes to the 90s. An upper level ridge will build over the central US Tuesday through Wednesday with a trough axis over the NE US. The positioning of the upper ridge will place our region in favorable location to allow for shortwaves to move over the ridge and drop down into our region. These shortwaves combined with a front approaching from the north may allow for showers and thunderstorms to form over the northern half of our CWA especially considering that temps will be hovering in the 90s. The main limiting factor for storm development will be the lack of good moisture in place on Wednesday. Afternoon temps be warm once again in the low to mid 90s. A marginal risk for SVR weather has been issued by SPC for areas along the MD/PA border for Wednesday due to the combination of shortwaves and a front slowly approaching from the north. && .LONG TERM /THURSDAY THROUGH MONDAY/... An upper-level trough will strengthen over New England Thursday and Friday while the trough axis extends down through the Mid-Atlantic. A potent upper-level disturbance and jetmax associated with the trough will dig into New England during this time, and this will allow for a stronger cold front to approach Thursday before passing through Thursday night into Friday. There will be some return flow ahead of the frontal passage which will allow for instability to develop. At the same time, moderate shear profiles are expected due to stronger northwest winds aloft associated with the upper-level trough and lower heights. Steep low- level lapse rates, increasing instability, stronger shear and forcing from the cold front suggests that thunderstorms are possible, and some storms may be severe. The best chance for severe appears to be Thursday afternoon and evening, but timing could shift depending on exactly when the cold front passes through. The cold front will continue to push to the south for Friday into Friday night. However, the boundary could get hung up across our extreme southern zones for a period Friday, so a shower or thunderstorm is possible across those areas, but for most areas it will turn out less humid and dry. High pressure will build overhead Friday night and Saturday, bringing dry and cooler conditions along with lower humidity. The high will move offshore for Sunday and warmer air will return. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Showers and thunderstorms will mainly impact the CHO terminal this afternoon and evening causing possible MVFR to IFR restrictions. Storms will have the potential to produce gusty winds and large hail through this evening for CHO terminal. Showers or thunderstorms can't be ruled out for the DC metro terminals this evening but confidence remains low. VFR conditions should return Tuesday and Wednesday for all terminals but fog will be possible for the CHO terminal late this evening and into Tuesday morning. A cold front will pass through late Thursday into early Friday. A few thunderstorms are possible ahead of the boundary, especially Thursday afternoon and evening. Some storms may become severe, with damaging winds being the primary threat. The boundary will push to the south for Friday, but it may get hung up close to KCHO. An isolated storm near KCHO is possible, but other areas should be dry with northwest winds. && .MARINE... Small Craft Advisories are not expected through Wednesday but showers and thunderstorms may impact our southern bay waters this evening. A cold front will approach the waters Thursday before passing through Thursday night into Friday. Winds may approach SCA criteria ahead of the front late Thursday into Thursday night (from southerly winds), and again behind the front late Thursday night and Friday (from northwest winds). A few thunderstorms are possible Thursday afternoon and evening, and some may produce gusty winds. An isolated t-storm near the extreme southern portion of the waters around Tangier Island cannot be completely ruled out Friday afternoon, but most places will be dry. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BJL NEAR TERM...JMG SHORT TERM...JMG LONG TERM...BJL AVIATION...BJL/JMG MARINE...BJL/JMG TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 26, 4:35 PM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 435 PM EDT Mon Jul 26 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-271000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 435 PM EDT Mon Jul 26 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight threat for severe thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-271000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 435 PM EDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight threat for severe thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-271000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 435 PM EDT Mon Jul 26 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight threat for severe thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 26, 3:48 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM MARINE TSTM WIND 1 NNE NORTH BEACH 38.72N 76.53W
07/26/2021 M53 MPH ANZ532 MD MESONET
&&
EVENT NUMBER LWX2104964
SMZLocal storm report, Jul 26, 3:52 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 1 SSW STAUNTON 38.15N 79.07W
07/26/2021 M1.00 INCH AUGUSTA VA 911 CALL CENTER
MULTIPLE REPORTS OF QUARTER SIZED HAIL ACROSS THE CITY
OF STAUNTON
&&
EVENT NUMBER LWX2104965
ADMLocal storm report, Jul 26, 4:20 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 3 SW AFTON 38.00N 78.89W
07/26/2021 M1.50 INCH AUGUSTA VA BROADCAST MEDIA
&&
EVENT NUMBER LWX2104966
ADMLocal storm report, Jul 26, 4:25 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2 S CHESAPEAKE BEACH 38.66N 76.53W
07/26/2021 CALVERT MD 911 CALL CENTER
TREE AND POWERLINES DOWN NEAR SUMMER CITY BLVD AND 4TH
STREET
&&
EVENT NUMBER LWX2104967
SMZLocal storm report, Jul 26, 4:28 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG NORTH BEACH 38.71N 76.54W
07/26/2021 CALVERT MD 911 CALL CENTER
MULTIPLE TREES AND POWERLINES DOWN IN NORTH BEACH AREA.
&&
EVENT NUMBER LWX2104968
SMZLocal storm report, Jul 26, 4:38 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
438 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 2 SSE ROSELAND 37.72N 78.96W
07/26/2021 NELSON VA 911 CALL CENTER
TREE DOWN ON THE 3000 BLOCK OF TYE BROOK HIGHWAY
&&
EVENT NUMBER LWX2104969
ADMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 11:05 PM EDT | Special Marine Warning | LWX | 115 min | |
| Jul 26, 1:34 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 41 min |
| Jul 26, 2:12 PM EDT | Flash Flood Warning | LWX | Albemarle, Augusta, Nelson, City of Staunton, City of Waynesboro | 106 min |
| Jul 26, 2:14 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Nelson, City of Waynesboro | 46 min |
| Jul 26, 2:47 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Nelson | 28 min |
| Jul 26, 3:03 PM EDT | Special Marine Warning | LWX | 71 min | |
| Jul 26, 3:05 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Nelson | 10 min |
| Jul 26, 3:14 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 46 min |
| Jul 26, 6:48 PM EDT | Special Marine Warning | LWX | 61 min | |
| Jul 26, 7:13 PM EDT | Special Marine Warning | LWX | 92 min | |
| Jul 26, 7:36 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Prince William, City of Alexandria, City of Falls Church, City of Manassas and 1 more | 24 min |
| Jul 26, 7:43 PM EDT | Special Marine Warning | LWX | 92 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.